Abacavir, ddI and risk of heart attack: additional published data and statements from the EMEA and FDA
Simon Collins, HIV i-Base
At the end of April, the Lancet published results from the D:A:D study looking at use of nucleosides and risk of myocardial infarction (MI). The same issue included correspondence from GSK on the findings from their trial database, and an editorial commentary on the interpretation of both studies. [1, 2, 3]
Both the European and US regulatory agencies have issued statements. [5, 6]
The D:A:D study received fast-track publication status, after their findings were first presented at the Retrovirus Conference in February, where it was widely reported due to the unexpected nature of this safety signal.
In summary, an analysis of 517 myocardial infarctions, from over 33,00 patients, followed prospectively for over 157,000 patient years in the D:A:D cohort study, reported a 90% increased (RR 1.9, 95%CI 1.47-2.45, p=0.0001) with current or recent (in the previous six months) use of abacavir and a 45% increased risk from current or recent use of ddI (RR 1.45, 95%CI 1.14-1.95, p=0.003). These risks could not be explained by adjusting for common cardiovascular risk factors. Importantly the risk was not maintained six months after switching to alternative antiretrovirals. The absolute increase in risk was most significant for patients with high baseline cardiovascular risk (>20% 10-year Framingham risk). No risk was found with use of other nucleosides. Neither tenofovir nor FTC were included in the analysis due to insufficient power to look at these more recent drugs.
The findings reported in the Lancet remain similar to those in the Retrovirus presentation (see HTB January/February for details, ), but it is important that they are now available in greater detail and validated by peer review.
The GSK data letter reported finding no association between abacavir use and MI, in a retrospective review performed after the D:A:D study, of just over 14,600 patients who received abacavir (n=9639; 7,845 person-years) or no abacavir (n=5,044; 4,653 person-years) in 54 company trials. 
While patients were similarly matched at baseline for cardiovascular risk, these studies were general short (only 24 and 48 weeks) without long-term follow-up. Only 38/54 studies were randomised and most notably, only 13 included randomisation of abacavir use.
In their important editorial comment on both D:A:D and the GSK correspondence, James Stein and Judith Currier wrote that although observational studies without confirmation should not generally lead to changes in clinical practice, in this case, the magnitude of the increased risk among high risk individuals cannot be ignored . In this group, one additional myocardial infarction would be expected for every 11 treated with abacavir or every 20 treated with didanosine for 5 years.
They also make the point that if channelling of high-risk patients explained [the D:A:D] observations, the excess risk should not have disappeared after cessation of abacavir and didanosine.
When considering the GSK data, they note while the lack of events may be reassuring, it is not powered to detect meaningful differences: it was based on only 18 myocardial infarctions and the limitations of summaries of pooled data for uncommon events in studies not designed to detect them are well known. They explained that interpretation of these events is difficult because they were not formally adjudicated, and the whole dataset required submission for peer review.
Both the European and US regulatory agencies have been reviewing these data, and have issued limited statements. Both agencies refer to the importance of confirming these results and neither agency has decided to require a label change yet.
In Europe, the Medicines and Healthcare products Regulatory Agency in conjunction with the European scientific advisory committee, the Committee for Medicinal Products for Human Use (CHMP), have stated that the available information does not allow a definitive conclusion to be drawn on the association of abacavir and didanosine with heart attack. 
The summary advice to patients and doctors includes:
- Patients should not stop taking any anti-HIV medicine unless they are told to do so by their doctor.
- Patients who have any concerns should speak to their doctor.
- Doctors and patients should also consider all the ways that the risk of heart attack can be reduced e.g. through giving up smoking, controlling diabetes and lowering blood pressure and cholesterol.
The FDA document refers to the planned future analysis of tenofovir and FTC in D:A:D and states [the FDA] continues to evaluate the overall risks and benefits of abacavir and didanosine. This evaluation may result in the need to revise labeling for the products. Until this evaluation is complete, healthcare providers should evaluate the potential risks and benefits of each HIV-1 antiretroviral drug their patients are taking, including abacavir and didanosine. 
Many commentators have deferred to the importance of confirming the D:A:D findings in other studies, often commenting on a preference for randomised trials over cohort data.
In practice, a randomised trial looking at this question will never be run and would take years to produce results, even if funding were available. However, similar reviews in separate cohorts or database may help confirm any signal and these may already be underway. Within 18 months D:A:D may be able to provide information on tenofovir.
For patients with high underlying cardiovascular risk, even in the absence of further data, the strength of the D:A:D signal, warrants consideration of alternative treatment options. This would seem important, from a patient perspective, until a similarly powered study is able to disprove the D:A:D findings.
At the GSK satellite symposium at the BHIVA conference this month in Belfast, it was reassuring that Professor Brian Gazzard from the Chelsea and Westminster Hospital said that appropriate management of a patient with high cardiovascular risk who is currently using abacavir would be to switch to alternative ARVs if these are available.
Both BHIVA and EACS guidelines already recommend cardiovascular risk assessment for all patients prior to treatment, and periodically thereafter.
- Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration . D:A:D Study Group . The Lancet – Vol. 371, Issue 9622, 26 April 2008, p1417-1426.
- Cutrell A et al. Abacavir and the potential risk of myocardial infarction. The Lancet 2008; 371:1413. (Correspondence)
- Stein JH, Currier JS. Risk of myocardial infarction and nucleoside analogues. Editorial comment, The Lancet 2008; 371:1391-1392.Full free text:
- HIV Treatment Bulletin, Volume 9 Number 1-2, January/February 2008.
- EMEA press release Further data needed to determine risk of heart attack with abacavir. 2 April 2008.
- Early Communication about an Ongoing Safety Review of Ziagen (Abacavir) and Videx (Didanosine). FDA statement, 27 March 2008.